# SDR CA030423002

- Difficulty date: April 8, 2003
- Submitted: May 27, 2003
- Operation: General aviation
- Make and model: Cessna 172M
- Aircraft time: 11,538 hours
- Engine: Lyc O320E2D
- System (JASC): 2430 · DC Generating System
- Part: Circuit Breaker
- Part number: S159060L
- Condition: Failed
- Location: Alternator
- Part time: 11,636 hours
- Stage of operation: CR
- How discovered: 9
- Nature of condition: H, B
- Precautionary procedure: H

## Discrepancy

(CAN) THE PILOT WAS DOING NIGHT TRAINING LOCALLY WHEN HE NOTICED THE LOW VOLTAGE INDICATOR LIT AND THE AMMETER SHOWING A DISCHARGE. HE FOUND THE ALTERNATOR CIRCUIT BREAKER TRIPPED.THE BREAKER WAS RESET WHICH RESULTED IN SOME SMOKE AND SPARKS FROM UNDER THE PANEL. THE LOW VOLTAGE INDICATOR WAS STILL LIT AND THE AMMETER STILL SHOWING DISCHARGE.THE PILOT SHUT DOWN THE ALTERNATOR SYSTEM AND RETURNED UNEVENTFULLY TO THE AIRPORT. INVESTIGATION REVEALED THE ALTERNATOR CIRCUIT BREAKER FAILED IN THE CLOSED POSITION.CIRCUIT BREAKER REPLACED IN ACCORDANCE WITH CESSNA SERVICE LETTER SE76-15.
